Alert archive / Illinois / Tornado Warnings in 1996

Tornado Warning 5, NWS Paducah, KY

April 19, 1996Franklin County, Illinois

NWS Paducah, KY issued this tornado warning at Apr 19, 1996, 8:00 PM CDT for Franklin County, Illinois. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 19, 1996, 8:00 PM CDT (01:00 UTC)
Expired
Apr 19, 1996, 8:45 PM CDT
In force
45 min
Issued by
NWS Paducah, KY
Area
Whole counties

County Franklin County, IL

The radar

The Paducah radar (KPAH), 104 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 19, 8:24 PM CDTTornado F1Mulkeytown, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.0 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1996-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1996-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1505 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
765 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
2.4
Supercell composite
11.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPAH 200101
TORPAH
ILC055-200145-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
800 PM CDT FRI APR 19 1996
 
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  845 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH ILLINOIS
 
   ...FRANKLIN COUNTY
 
A POSSIBLE TORNADO IS EXPECTED TO MOVE THROUGH OR NEAR SESSER ILLINOIS
BY 820 PM.
 
AT 759 PM DOPPLER RADAR INDICATED A POSSIBLE TORNADO NEAR
PINCKNEYVILLE...20 MILES NORTHWEST OF MARION.
 
MOVMENT WAS TO THE EAST AT 40 MPH.
 
THIS IS A DANGEROUS STORM SITUATION.  ACT QUICKLY.  IF YOU ARE
IN THE PATH OF THIS TORNADO MOVE TO A SHELTER BELOW GROUND IF
AVAILABLE.  OTHERWISE~...GO TO A SMALL INTERIOR ROOM ON THE LOWEST
FLOOR POSSIBLE.  AVOID WINDOWS.  ABANDON CARS AND MOBILE HOMES
FOR A REINFORCED BUILDING OR GET INTO A DITCH OR CULVERT.
 
SPODEN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Apr 19, 12:22 PM CDT, 7 hours 38 minutes earlier.

Area forecast discussion, Apr 19, 12:22 PM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
1215 PM CDT FRI APR 19 1996

16Z SFC MAP HAD LOW PRESSURE JUST WEST OF MKC WITH WRM FRONT INTO CNTRL
MO AND NE AR.  DEW POINTS WELL ABOVE 60F ACROSS CWA.  VIS 1KM LOOP FROM
NSAT SHOWS RAPID CLEARING OVER ARKANSAS...WITH BACK EDGE OF LOW CLOUDS
RACING NE FROM MO BOOTHEEL / WRN TN & NE AR.  CONWAY MO PROFILER SHOWS
WINDS UP TO 50KT AT 2 1/2 KM (8K FT) AS NOSE OF 7H SW JET MAY BE RIPPING
INTO WRN MO.  ADAP AT 16Z HAD CAP OVER 1 TO 2.5 DEG C OVER CWA...AND SFC
PARCEL LIS OF -4 TO -5.

BASED PLACEMENT OF OVERALL FEATURES ON ETA 12Z.  SFC LOW SHOULD TRACK
ACROSS NRN MO TO NEAR IRK BY EVENING...WITH ASSOC CD FRONT/DRYLINE
INTO CNTRL MO.  LOW-LVL JET AXIS TO SHIFT E OVR CWA BY THIS TIME AND
STRENGTHEN THE VERTICAL SPEED SHEAR.  AIRMASS WILL DESTABILIZE RAPIDLY
AND FURTHER WITH SUNS APPEARANCE THIS AFTN...WITH CAPES 2K-3K LIKELY
AND LIS -7 OR LOWER PER ETA.  AT SAME TIME SRH VALUES FCST 200-300.
SVR WX THREAT QUITE REAL THIS AFTN AS SET UP QUITE DIFFERENT FROM THUR'S
QUIET DAY.

COLD FRONT TO SLOW ITS MOVEMENT TONIGHT...AND BE ALONG A LINE FROM
ROUGHLY EVV-PAH-JBR BY 12Z SAT AS WAVE DVLPS IN NE TX AND FRONT
BEGINS TO PARALLEL UPR FLOW.  THUS CHC FOR THUNDERSTORMS MAY CONT
TONIGHT...THEN MAINLY IN SOUTHERN AND EASTERN SECTIONS OF CWA AS FRONT
STALLS AND BEST INSTABILITY AXIS SETS UP E OF A LINE FROM SDF-HOP-LIT.
SO TOMORROW AFTN MAY BE QUIET IN SRN IL AND SE MO ESP BY MIDDAY INTO
THE AFTERNOON.  WENT CLOSE TO GUID NOS AS THEY ARE IN FAIRLY GOOD
AGREEMENT.

AREA           LOWS            HIGHS           POPS
WRN KY         60-65           MID 70S          55
SE MO          NEAR 60         MID 70S          53
SRN IL         LOW 60S         MID 70S          63
SW IN          60-65           MID 70S          64
HOP/OWB/       MID 60S         NEAR 70          47
MADISONVILLE

NOLES

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:24 PM CDTTornado WarningPAHJackson, Perry51 min
Apr 19, 8:15 PM CDTTornado WarningPAHJefferson45 min
Apr 19, 8:46 PM CDTTornado WarningPAHHamilton, Wayne44 min
Apr 19, 8:53 PM CDTTornado WarningPAHJackson52 min
Apr 19, 9:10 PM CDTTornado WarningPAHJefferson50 min
Apr 19, 9:20 PM CDTTornado WarningPAHEdwards, Wayne, White40 min
Apr 19, 9:43 PM CDTTornado WarningPAHFranklin, Jackson, Williamson47 min
Apr 19, 9:53 PM CDTTornado WarningPAHWabash52 min
Apr 19, 10:30 PM CDTTornado WarningPAHSaline, Williamson60 min

Nearby

Tornado Warnings in Illinois, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.